Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

My anxiety

So the last time i was here i wasn't doing great so far am doing good i use to think my anxiety is going to beat me but am fighting. I feel so better than before and i think the more you take the drugs its the worst you will feel. I want to say thank you paxil you did help me to come a far way understanding the symptoms and down
1 Responses
973741 tn?1342346373
Hey Nola876, thanks for the update.  So glad to hear you are feeling better!  I think life can feel like it is beating us up sometimes and anxiety makes it worse.  That's a great way to put it.  I have learned to take one day at a time and try really hard to believe tomorrow will be better!  Lots of times it actually is.  :>))  

So, you were on meds that made you feel bad?  I know they have side effects until you are used to them which takes 6 to 8 weeks and then those often go away but then other side effects might appear.  And then going off of them can create a whole new situation that is hard to deal with.  (always taper down doses if discontinuing psychiatric medication).  For a lot of people though, the medication also helps while they are on it.  Every person is different and has a unique reaction.  

What are you doing to feel better?  Do you do therapy?
4 Comments
Only one amendment to the above -- I don't know that there is any reliable evidence that side effects "often" go away.  Maybe.  But it isn't true that side effects go away when you are used to the drug.  They might.  They might not.  I think what happens more often is, if the med works you just don't notice the side effects as much as when it doesn't.  If you get weight gain from a med, it will most likely keep doing that.  If you are sedated, on the other hand, you may very well get used to that.  Again, depends on the individual and the side effect.  This shouldn't be taken as saying don't take meds, if everything has failed, you do want to have some kind of life.  It is to say, don't make light of side effects when you get them.  Discuss them with your provider and decide if they are not that bad or are bad enough to call for trying something else.  For me personally, I've never found a side effect to go away, but I have gotten used to them.  Trouble is, sometimes I shouldn't have.  For example, if you are getting, say, weight gain in significant amounts, this can be unhealthy in the long run, so it's something to consider.  If you get dry mouth, you may end up with rotten teeth.  It's a balancing act, as all drugs cause side effects even when we don't realize it's happening, but don't disregard them -- they should be discussed as some are benign and you'll get used to them and some can lead to long-term problems.  Now, if you've got anxiety really really bad as I do, side effects are a whole lot more tolerable even if they do cause other problems but if you don't have the kind of problem that has severely impinged on your life, you might find you didn't really need that drug at all.  This is kind of a meditation on medication, if you will.  There are three kinds of them:  start-up, which do go away usually; long-term, which start right away but the medication literature shows these won't just go away; and those upon quitting the drug.  When we talk to our docs, we need to talk about this stuff, because if we don't bring it up, our docs probably won't.  I agree with Mom on the most important point she was making, though, which is that for some, medication is all that works.  We never find this out, though, if we don't try everything else first.  Peace, all.
Thank you for your opinion.  I was referring to transient or start up side effects.  Those are the very initial ones that scare some people off from taking the medication when they are the initial reaction to the medication. People may have dizziness for example or nausea or a headache, etc..  It often comes on when they first start taking it and when they stay on the medication, those may peter out.  The side effects they actually experience from being on the medication such as your example of 'weight gain' is not what I'm talking about.  That's more of a true side effect for some people and not in the initial batch that happen as they work through that first 6 to 8 weeks on the med.  I do think people need to know that there are some early side effects that may go away so they give the medication a full try.  I tried one and felt my head tingle (only way I could describe it).  Couldn't do it, stopped.  I am pretty sure that is not a long term side effect. But it was still off putting enough I said no thanks.  Another caused some nausea and some other things for me I could deal with.  Stayed on and it went away. Everyone is so different for how they react.  
I had a very weird head thing with Lexapro, and noticed a lot of people complain about that with that med.  I stood it until the drug was upped to a point where the head pressure started causing additional anxiety.  Was a very strange feeling.
Sometimes it is hard to put into words what we experience.  Strange and weird are often the exact best descriptive words!
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?